The usage of statins, drugs to treat high cholesterol, may be linked to musculoskeletal conditions, joint diseases (arthropathies) and injuries, researchers from VA North Texas Health Care System, Dallas, reported in the journal JAMA Internal Medicine.
The authors explained that statins reduce the incidence and severity of cardiovascular illness and death. However, nobody yet knows the full spectrum of statin musculoskeletal adverse events. Adverse events linked to stain usage have been mentioned in several studies, which report on muscle cramps, tendinous diseases and muscle weakness.
Ishak Mansi, M.D., and team analyzed a military health care system, specifically information from fiscal year 2005, to see whether statins might have been associated with musculoskeletal conditions. They divided the patients into two groups: those who had been on statins for 90+ days and non-users. The study included information on 46,249 individuals, they narrowed the list down to two groups of 6,967 patients each (statin users and non-users) who were matched for age, sex and other health and socioeconomic factors.
Dr. Mansi Wrote:
“Musculoskeletal conditions, arthropathies, injuries and pain are more common among statin users than among similar nonusers. The full spectrum of statins’ musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals.”
They found that statin users were more likely to be diagnosed with a musculoskeletal disease.
The researchers concluded:
‘To our knowledge, this is the first study, using propensity score matching, to show that statin use is associated with an increased likelihood of diagnoses of musculoskeletal conditions, arthropathies and injuries. In our primary analysis, we did not find a statistically significant association between statin use and arthropathy; however, this association was statistically significant in all other analyses. These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated.”
Researchers from the University of California, San Diego School of Medicine reported in PLoS ONE that a higher number of patients taking more potent statins had muscle problems, compared to people of the same age on lower doses or non-users.
In February, 2012, the US Food and Drug Administration (FDA) announced some changes in the labels of cholesterol-lowering statins because of various health problems associated with the medication.
While previous statin labels had recommended that patients on statins should be receiving regular liver enzyme monitoring tests, the new label stated that they should be tested before starting on the medication, because uncommon, serious liver injuries from statins are unpredictable and dangerous.
The FDA also mentioned that statins could have a negative effect on cognitive function, blood sugar levels, and type 2 diabetes risk.
Written by Christian Nordqvist